Osteoporosis Drugs May Lead to Thigh Bone Fracture
Bisphosphonates, used to prevent bone loss in people with osteoporosis, may raise the risk of rare thigh bone fractures, the U.S. Food and Drug Administration warned Wednesday. The agency said it will now require bisphosphonate manufacturers to update labels to advise users of the risk, and officials urged healthcare professionals to routinely reevaluate their patients' use of the drugs. The labeling mandate comes just months after the FDA announced it was reviewing the potential link. Though it's unclear if bisphosphonates are to blame, the majority of people who report the serious but uncommon fractures are those who have been taking the drugs for more than five years. "The FDA is continuing to evaluate data about the safety and effectiveness of bisphosphonates when used long-term for osteoporosis treatment," Sandra Kweder, of the FDA's Center for Drug Evaluation and Research, said in an agency press release. "In the interim, it's important for patients and healthcare professionals to have all the safety information available when determining the best course of treatment for osteoporosis." The FDA advises patients to consult their doctors before deciding to stop taking bisphosphonates and to report any thigh or groin pain.
Ads for Fosamax, Boniva, and Actonel have certainly helped generate multibillion-dollar-a-year demand for the osteoporosis treatments. And indeed, the bisphosphonate medications have helped many women avoid major fractures in the hip and spine, a leading cause of death in the over-65 population. But even the National Osteoporosis Foundation, which previously recommended using the drugs for prevention in women with osteopenia, or mild bone loss, now agrees that a pullback is in order; its newer guidelines exclude most women with osteopenia, U.S. News's Deborah Kotz writes.
In those with full-blown osteoporosis, the drugs' benefits far outweigh their risks, says Steven Cummings, who directs the San Francisco Coordinating Center, a nonprofit research group. "For every 1,000 patients that we treat for 10 years, we'll prevent 100 major fractures," he estimates. But "those without osteoporosis really shouldn't take bisphosphonates." They'll gain little if any benefit, and may put themselves at risk for rare but serious side effects like thigh fractures and osteonecrosis of the jaw, a painful bone deterioration.
Popular Health Articles from USNews.com
- Use These 8 Foods to Help You Lose Weight
- 5 Reasons That May Explain Why Type 1 Diabetes Is on the Rise
- How to Decide if a Nursing Home Is Necessary
- Flu Season 2010-11: What to Know to Stay Healthy
- Video: How to Prevent High Cholesterol